Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Charleston, SC

July 19, 2017Bryan County, Chatham County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2017, 8:29 PM EDT for Bryan County, Chatham County, Effingham County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 8:29 PM EDT (00:29 UTC)
Expired
Jul 19, 2017, 8:58 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bryan County, GA, Chatham County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS52 KCHS 200029
SVRCHS
GAC029-051-103-200130-
/O.NEW.KCHS.SV.W.0087.170720T0029Z-170720T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
829 PM EDT WED JUL 19 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Effingham County in southeastern Georgia...
  Chatham County in southeastern Georgia...

* Until 930 PM EDT

* At 828 PM EDT, a severe thunderstorm was located 9 miles west of
  Pooler, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Lanier, Bloomingdale, Meldrim and Ellabell. 

This warning includes I-16 between mile markers 144 and 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3219 8144 3213 8131 3195 8139 3210 8162
TIME...MOT...LOC 0028Z 032DEG 12KT 3212 8142 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
132 
WWUS52 KCHS 200048
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
848 PM EDT WED JUL 19 2017

GAC051-103-200057-
/O.CAN.KCHS.SV.W.0087.000000T0000Z-170720T0130Z/
Effingham GA-Chatham GA-
848 PM EDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM AND CHATHAM COUNTIES
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. 

LAT...LON 3214 8152 3208 8138 3207 8138 3197 8141
      3197 8142 3198 8144 3208 8159
TIME...MOT...LOC 0047Z 032DEG 12KT 3206 8146 

$$

GAC029-200130-
/O.CON.KCHS.SV.W.0087.000000T0000Z-170720T0130Z/
Bryan GA-
848 PM EDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR BRYAN COUNTY...

At 847 PM EDT, a severe thunderstorm was located 10 miles southeast
of Pembroke, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Ellabell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3214 8152 3208 8138 3207 8138 3197 8141
      3197 8142 3198 8144 3208 8159
TIME...MOT...LOC 0047Z 032DEG 12KT 3206 8146 

HAIL...0.75IN
WIND...60MPH
 
$$
393 
WWUS52 KCHS 200058
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
858 PM EDT WED JUL 19 2017

GAC029-200108-
/O.CAN.KCHS.SV.W.0087.000000T0000Z-170720T0130Z/
Bryan GA-
858 PM EDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR BRYAN COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits.

LAT...LON 3214 8152 3208 8138 3207 8138 3197 8141
      3197 8142 3198 8144 3208 8159
TIME...MOT...LOC 0056Z 032DEG 12KT 3203 8148 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:30 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 19, 7:30 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
730 PM EDT Wed Jul 19 2017

.SYNOPSIS...
An upper low will drift south into early this weekend while a
weak surface pressure pattern resides across the region.
Atlantic high pressure will remain the dominant weather feature
into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A well-defined outflow boundary generated by convection over the
South Carolina Midlands earlier this afternoon will continue to
march south into Southeast Georgia this evening. The airmass
ahead of the boundary remains quite unstable with SBCAPE in
excess of 3000 J/kg with DCAPE 1000-1300 J/kg. Updated pops to
40-60% for the next several hours across much of Southeast
Georgia as high resolution guidance shows convection potentially
concentrating in the area south of I-16 and west of I-95 through
mid-evening. An isolated severe tstm can not be ruled out in
this area given the level of instability, but 0-6km bulk shear
remains weak. This suggests the risk for severe tstms will be
generally confined to mesoscale boundary interactions. Farther
north across Southeast South Carolina, much more stable
conditions will be found, but it will take a few more hours for
convection to completely wind down. The updated pop forecast
reflects this. The 20/00-13z low temperature forecast has been
updated to reflect the rain-cooled airmass that has settled in
across much of Southeast South Carolina in the wake of earlier
convection.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A weak upper low will saunter south from near the Carolina coast
towards northern Florida as surface lee troughing becomes
established inland. Being situated between this inland trough and
the Bermuda High offshore will result in persistent south to
southwest surface flow, keeping sufficient low-level moisture
over the area. Mainly isolated coverage of showers and
thunderstorms is anticipated, primarily each afternoon along the
seabreeze, barring any mesoscale influences. Slightly above
normal temperatures are expected.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large-scale ridging will be overhead for the first part of the week
before modest height falls occur mid week in response to a trough
passing north of the area. Atlantic high pressure will remain in
control at the surface, with strengthening inland troughing
promoting stronger moisture advection. POPs will trend from below
climo Sunday toward more normal values by middle of next week as the
deep layer ridging weakens. Temps will likewise trend toward normal
through the period.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Mainly VFR. Tstms will be in the KSAV terminal 00-01z with
localized IFR to MVFR conditions possible.

Extended Aviation Outlook: VFR conditions will prevail.

&&

.MARINE...
Tonight: A weak low-level pressure pattern expected over the
waters through tonight as an upper low pressure system moves
south over the coastal waters. No significant winds/seas are
anticipated across the local waters outside thunderstorms which
are more likely near the SC coast through this evening and again
late tonight.

Wednesday through Sunday: Coastal waters will remain on the western
periphery of the Bermuda High through the period. Primarily S to SW
winds between 5 and 10 knots are expected, with seas ranging 2 to 4
feet, with some gustiness possible each afternoon due to the
seabreeze. A strengthening inland trough may result in sufficient
tightening of the pressure gradient to raise winds to 15 to 20 knots
this weekend into early next week, but at this time conditions
appear to remain below Small Craft Advisory criteria.

&&

.TIDES/COASTAL FLOODING...
Elevated tide levels late this week into early next week due to the
lunar perigee and new moon will result in the possibility for minor
coastal flooding during the evening high tides, especially along the
SC coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 19, 9:58 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
958 AM EDT Wed Jul 19 2017

GAZ117-119-139-141-SCZ048>051-201400-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
958 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Tide levels will be elevated late this
week into early next week due to the lunar perigee and new moon.
Minor saltwater flooding of low-lying areas could occur during the
evening high tides, and Coastal Flood Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-201400-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
958 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 19, 6:51 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
651 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 ENE CROWFIELD PLANTAT 33.03N  80.02W
07/19/2017                   BERKELEY           SC   PUBLIC

            A PUBLIC REPORT OF TREES AND LARGE TREE LIMBS DOWN ON
            EVERGREEN MAGNOLIA AVENUE.

&&

EVENT NUMBER CHS1700484

BSH
Special weather statement, Jul 19, 7:11 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
711 PM EDT WED JUL 19 2017

GAZ101-118-119-SCZ047-048-051-192345-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-Coastal
Jasper-Beaufort-
711 PM EDT WED JUL 19 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 711 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hardeeville, or 10 miles north of Bellinger
Hill Area, moving southwest at 15 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Bluffton, Bellinger Hill Area, Rincon, Port Wentworth, Hardeeville,
Purysburgh, Monteith and Pritchardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3224 8129 3239 8108 3228 8090 3208 8105
      3208 8106
TIME...MOT...LOC 2311Z 040DEG 12KT 3231 8103
Special weather statement, Jul 19, 7:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
743 PM EDT WED JUL 19 2017

GAZ101-116-118-200015-
Effingham-Inland Chatham-Inland Bryan-
743 PM EDT WED JUL 19 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...

At 743 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Marlow, or 9 miles northwest of Pooler,
moving southwest at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Pooler, Springfield, Rincon, Port Wentworth, Bloomingdale,
Marlow and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3218 8158 3222 8152 3224 8144 3228 8144
      3237 8130 3229 8121 3224 8128 3217 8118
      3201 8133
TIME...MOT...LOC 2343Z 039DEG 8KT 3223 8133
Local storm report, Jul 19, 7:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 NE EDEN               32.21N  81.34W
07/19/2017  E0.75 INCH       EFFINGHAM          GA   TRAINED SPOTTER

            A TRAINED SPOTTER LOCATED IN THE 700 BLOCK OF ZITTROUER
            ROAD REPORTED HAIL UP TO THE SIZE OF PENNIES.

&&

EVENT NUMBER CHS1700485

BSH
Local storm report, Jul 19, 8:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
802 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 NE EDEN               32.20N  81.35W
07/19/2017  E0.50 INCH       EFFINGHAM          GA   TRAINED SPOTTER

            A TRAINED SPOTTER LOCATED ON WINDSTREAM STREET REPORTED
            HAIL ABOUT HALF OF AN INCH IN DIAMETER.

&&

EVENT NUMBER CHS1700486

BSH
Special weather statement, Jul 19, 8:19 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
819 PM EDT WED JUL 19 2017

GAZ101-116-118-200045-
Effingham-Inland Chatham-Inland Bryan-
819 PM EDT WED JUL 19 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...

At 819 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Meldrim, or 9 miles west of Pooler, moving
southwest at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lanier, Bloomingdale, Eden, Meldrim and Ellabell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3220 8143 3214 8130 3197 8139 3210 8160
TIME...MOT...LOC 0019Z 030DEG 11KT 3214 8140

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:08 PM EDTAreal Flood AdvisoryCHSEffingham82 min
Jul 19, 8:19 PM EDTSpecial Weather StatementCHSBryan26 min
Jul 19, 9:18 PM EDTSpecial Weather StatementCHSLiberty27 min
Jul 20, 2:10 PM EDTSpecial Weather StatementCHSBulloch, Evans35 min
Jul 20, 2:44 PM EDTSpecial Weather StatementCHSBulloch, Effingham46 min
Jul 20, 3:04 PM EDTSpecial Weather StatementCHSChatham41 min
Jul 20, 3:33 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham34 min
Jul 20, 4:01 PM EDTSevere Thunderstorm WarningCHSEffingham41 min
Jul 20, 4:05 PM EDTSpecial Weather StatementCHSBryan25 min
Jul 20, 4:28 PM EDTSpecial Weather StatementCHSLong47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.